Log in with your email address username.

×

The link between acid suppressants and allergy

 

The evidence is mounting that the dramatic increase in kids’ allergies over the past couple of decades could have something to do with medication-induced disturbances in the intestinal microbiome.

The latest evidence for this hypothesis comes from a large, retrospective US study published this week in JAMA, involving nearly 800,000 children under six months old. The researchers cross-checked the use of H2RA and PPI acid suppressants, as well as antibiotics, with the subsequent diagnosis of allergic diseases in this cohort.

Infants in the cohort who were prescribed acid suppressants were more than twice as likely to develop food allergies in later childhood, with peanut and cow’s milk allergies being the most common. They were also 70-80% more likely to develop an allergy to a medication, and 45-50% more likely to be hospitalised for anaphylaxis. Rates were also higher for allergic rhinitis and asthma.

Infants prescribed antibiotics also had higher allergy rates: they had double the risk of asthma, a 75% greater risk for allergic rhinitis and a 41% higher risk for anaphylaxis.

“Acid-suppressive medications and antibiotics should be used during infancy only in situations of clear clinical benefit,” the researchers conclude.

They caution that as the study was observational, a causal link cannot be demonstrated. But while it is possible acid-suppressants or antibiotics were given for misdiagnosed allergic diseases, the authors say this is very unlikely to explain all the findings.

They say what is more likely is that acid-suppressants or antibiotics enhance the development of allergies by altering the makeup of the microbiome. They point to increasing evidence that healthy flora in the gut modulate immune responses and augment regulatory T-cell populations, possibly by the production of short-chain fatty acids. Getting the right microbial balance in early life seems especially important, with mouse studies showing antibiotic-induced dysbiosis causing allergies in neonatal mice but not in adult mice.

The study showed a stronger risk of food allergies with acid-suppressing drugs than with antibiotics, which might be because the former increases sensitisation to ingested antigens by decreasing protein breakdown in the stomach, the authors say. In addition, H2RAs may have a direct effect on the immune system, as histamine is increasingly recognised as having a role in modulating immune system function.

In current paediatric practice, acid suppressants are generally considered safe and are commonly prescribed for infants who have a regurgitation problem or are fussy. Studies like the current one may prompt a rethink in prescribing patterns, particularly given that gastric regurgitation in infants is not a disease but a developmentally normal process.

Recent research has found little clinical benefit in the use of H2RAs and PPIs in infants, and paediatricians are increasingly advising against overprescription of these drugs. They should be prescribed “only in situations of clear benefit”, the study authors warn.

You can access the full study here.

PPIs linked to gastric cancer

 

Long-term use of proton pump inhibitors (PPIs) more than doubles the risk of gastric cancers, according to research published this week in Gut.

The Hong Kong-based study included over 63,000 people who had undergone successful eradication of Helicobacter pylori infections. H. pylori infections are linked to stomach cancer and their eradication reduces risk. But a significant number of those who have had the infection eradicated will still go on to develop stomach cancer.

In this cohort, 153 study participants went on to develop gastric cancer, with a median follow-up of 7.5 years. Those who did develop cancer were 2.4 times more likely to have been long-term users of PPIs. The cancer risk rose with higher dosages and longer-term use of PPIs: those who used PPIs daily more than quadrupled their risk of gastric cancer, while more than a year of regular use resulted in a fivefold increase in risk.

However, users of histamine H2 receptor antagonists (H2RAs), another common acid reflux therapy, did not see their risk of gastric cancer rise.

The study authors say that the association is likely to be related to the profound acid suppression of PPIs that worsens atrophic gastritis, a known risk factor in gastric cancer. They say the lack of an association with H2RAs and gastric cancer further supports a specific role for PPIs in gastric cancer development.

“Physicians should therefore exercise caution when prescribing long-term PPIs to these patients even after successful eradication of H. pylori,” the authors conclude.

Commenting on the study, Associate Professor Richard Ferrero, who heads up a GI infection and inflammation research group at the Hudson Institute of Medical Research in Melbourne, said a study published in 1996 first raised alarm over possible deleterious effects of PPIs, showing that people with a H. pylori infection increased their risk of cancer if they were on PPI therapy. Since then, H. pylori eradication has been recommended before long-term PPI treatment.

“This new study now shows that even a prior H. pylori infection increases the risk of gastric cancer in subjects receiving long-term PPI therapy,” Dr Ferrero said. “The work has important implications as PPIs, which are among the top 10 selling generic drugs, are commonly prescribed to treat heartburn.”

He said the study’s design eliminated a number of important confounding factors, although the authors were unable to obtain detailed histological findings on gastric biopsies from participants.

“This may have helped explain why stomachs that have previously been infected with H. pylori are more likely to develop cancer in response to long-term PPI treatment,” Dr Ferrero commented.

Recent studies have linked PPIs to a string of unwanted effects, including pneumonia, dementia, cardiovascular problems and bone fracture.

You can access the study here.

Is it time to stop prescribing PPIs?

Proton pump inhibitors remain a standard treatment for acid-related gastrointestinal problems, but a slew of recent studies have linked the drugs to a worrying range of potential problems.

The latest of these, published this month in the American Journal of Gastroenterology, links PPIs to an increased risk of ischaemic stroke.

The Taiwanese study looked at the stroke risks of 200,000 people on a PPI treatment course compared with a similar number of matched controls. There was a 36% higher risk of stroke during a 120 day follow-up after PPI medication.

Gender, history of myocardial infarction, diabetes, hypertension, NSAID use or type of PPI taken had no effect on the risk.

The researchers cautioned that their study was retrospective and therefore couldn’t prove cause and effect. But they speculated PPIs could increase plasma levels of asymmetric dimethylarginine, which is a risk factor for cardiovascular events.

Here are some other recent studies which have placed a serious question mark over the prescribing of PPIs:

  • A meta-analysis published in JAMA earlier this year found that PPI use increased the risk of recurrent Clostridium difficile infection by more than half.
  • Regular users of PPIs have a 44% greater risk of dementia, according to a German study of 74,000 people aged 75 or older.
  • The Sax Institute’s 45 and Up study showed a 70% increased risk of hospitalisation for infectious gastroenteritis in people using PPIs.
  • PPI use has been linked to chronic kidney damage even in the absence of acute disease. A study compared 125,000 people on PPIs with 18,000 users of H2 blockers, which are generally prescribed for the same conditions. Those on PPIs were much more likely to develop kidney disease.
  • A large Australian study confirmed a link between PPIs and fracture risk. It found 35% of elderly women on PPIs were subsequently diagnosed with osteoporosis, compared with 24% not on PPI therapy.
  • And finally, an Italian study found that people discharged from hospital with a PPI prescription had a 50% higher risk of dying within the year compared with those discharged without PPIs.

PPIs are one of the most commonly prescribed gastric acid suppressants, with over 19 million scripts written annually in Australia.

But the dangers of long-term PPI use is becoming increasingly recognised, with some Australian hospitals insisting on a deprescribing plan for all patients discharged with a PPI script.

Last year, the Gastroenterological Society of Australia published its top five low-value practices and interventions as part of the EVOLVE initiative.

One of these recommendations was to stop prescribing long-term PPIs “without attempting to reduce the medication down to the lowest effective dose or cease the therapy altogether”.